Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Grand Rapids, MI

March 8, 2000Muskegon County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 8, 2000, 9:50 PM EST for Muskegon County, Oceana County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2000, 9:50 PM EST (02:50 UTC)
Expired
Mar 8, 2000, 10:30 PM EST
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Muskegon County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 090252
SVRGRR
MIC121-127-090330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 PM EST WED MAR 8 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 1030 PM EST

* AT 950 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF MONTAGUE...OR ABOUT 16 MILES
  NORTHWEST OF MUSKEGON...MOVING NORTHEAST AT 50 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STOR.M HAS PASSED.


NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:30 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 8, 3:30 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EST WED MAR 8 2000

...SHOWERS AND THUNDERSTORM LIKELY EARLY TONIGHT/ OCCASIONAL RAIN TO
SNOW THURSDAY...

QUITE A CHANGE ON THE WAY FOR TOMORROW.  LOOPS OF WATER VAPOR/IR/VIS
IMAGES SHOW JUST HOW STRONG THIS SYSTEM IS.  ONLY LIMITING FACTOR IS
THE LACK OF MID LEVEL MOISTURE.  GIVEN THE STRONG WINDS...60 KTS AT
850 AT 09/06Z FCST ON ETA FROM LAN TO JXN TO IND...WITH JET EXIT
REGION JUST TO SOUTH OF MICHIGAN... HAVE TO FAVOR AVN PCPN AREA OVER
REST OF MODELS.  THERE IS A GOOD DRY SURGE OVER THE MISSISSIPPI
RIVER AT 20Z AND A LINE OF TSTMS IS LIKELY TO FILL IN AS THIS AREA
MOVES EWD THIS EVENING.  BELIEVE THE LEADING EDGE ACTIVITY NEAR CHI
WILL DIPSATE BEFORE DOING MUCH.  SINCE BEST MID LEVEL RH OVER NRN
PART OF CWA TONIGHT HAVE 70 PCT POP THERE AND 60 PCT OVER SRN CWA.
SHOULD BE NOTED HELICITY FCST AROUND 400 AT GRR AT 03Z AND K INDEX
FCST ON SOUNDING 30 TO 35... TOTAL TOTALS IN MID 50S... 850 DWPTS
FCST FROM 6-8C.  ALL OF THIS WITH JET EXIT REGION AND MID LEVEL
LAPSE RATES 6.5 TO 7.5 C... SEEMS SOMETHING MORE THEN BKN MID CLDS
LIKELY TONIGHT. THIS WILL BE EAST OF CWA BY 300 AM SO PUT THAT IN
ZONES.

THURSDAY FINDS THE COLD AIR COMING IN WHILE THE 850/700 TROF HANDS
BACK AS 500 MB COLD POOL MOVES OVERHEAD.  THIS WILL RESULT IN
OCCASIONAL RAIN CHANGING TO SNOW NRN CWA AS RAPID COOLING AND STRONG
FRONTOGENESE OCCURS.  OVER SRN CWA MOISTURE NOT AS DEEP SO WENT WITH
RAIN SHOWERS MIXING WITH SNOW LATE. THAT WAS BASED ON 1000/850 ETA
THINNESS FIELD AND 925/850 TEMPS.  NOT TO MENTION FWC FCST PCPN TYPE.

DEEPER MOISTURE MOVES OUT AND CLDS NOT DEEP ENOUGH TO GET TO -10C
LEVEL BUT TROF STILL THERE OVER SRN LWR SO WILL FCST FLURRIES.  MAY
STILL HAVE FLURRIES BASED ON AVN FRIDAY BUT LEFT IT OUT FOR NOW.
MUCH COLDER THROUGH... ETA 1000/925 1000/850 925  AND 850 TMP FCST
COLDEST SINCE FEB 12.  SO IT WILL GET MUCH COLDER... BUT NOT AS COLD
AS NGM FCST... SO NEAR 20 FOR LOWS FRI NIGHT AND HIGHS MID 30S
FRIDAY.

ZONES BY 345 PM.

WDM

EXTENDED FORECAST
THE MEDIUM RANGE MODELS AREN/T EXACTLY CLOSING IN ON A SOLUTION IN
DAYS 3-5. ON SAT AM THE CANADIAN SHOWS A LOW THAT MOVED FROM THE SRN
PLAINS TO BE LOCATED IN WRN TN... WHILE THE AVN SHOWS THE LOW IN SRN
KY. THE ECMWF IS THE FARTHEST NORTH WITH THE LOW IN SE IN. THE MRF
IS THE FARTHEST EAST WITH THE LOW IN NE KY. WILL OPT FOR A SOLUTION
CLOSER TO THE AVN/ECMWF SINCE THE CANADIAN POSITION IS A LITTLE
FARTHER NE THAN IT/S PREVIOUS RUN. THE END RESULT IS A LOW THAT
MOVES FROM TX TO THE OH VALLEY. THE LOW MOVES NE TO NEW ENGLAND BY
SUN AND ANOTHER LOW IN THE NRN STREAM BEGINS TO MOVE SE TOWARD THE
GREAT LAKES AND ARRIVE BY MONDAY. THE MODELS ARE STILL QUITE A BIT
DIFFERENT THERMALLY SO WILL KEEP THE MENTION OF BOTH RAIN AND SNOW
ON SATURDAY. BY MONDAY THOUGH SUFFICIENT COLD AIR WILL BE IN PLACE
TO CREATE SNOW AS THE NRN STREAM WAVE APPROACHES.

.GRR...NONE.

In the hours before

Local storm report, Mar 8, 9:17 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
917 PM EST WED MAR 8 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    SCOTTVILLE                MI   .75 INCH HAIL
03/08/00   MASON                          10 MINUTE DURATION

WDM
Local storm report, Mar 8, 9:19 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
919 PM EST WED MAR 8 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    SCOTTVILLE                MI   .75 INCH HAIL
03/08/00   MASON

920 PM    ROTHBURY                  MI   .75 INCH HAIL
03/08/00   OCEANA

930 PM    HART                      MI   .75 INCH HAIL
03/08/00   OCEANA

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 8:25 PM ESTSevere Thunderstorm WarningGRRMason35 min
Mar 8, 9:26 PM ESTSevere Thunderstorm WarningGRRMason34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.